Maine, 2006

Damaging Wind in Maine, July 10, 2006

July 10, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 10, 1:55 AM EST, 11 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 1:55 AM EST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
255 AM EDT MON JUL 10 2006

.SYNOPSIS...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON AND EVENING AND MOVE SLOWLY EAST OF THE REGION BY EARLY
WEDNESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM THE
WEST ON WEDNESDAY AFTERNOON AND REMAIN THROUGH THURSDAY.

&&

.SHORT TERM /TODAY THROUGH TUESDAY/...
MODELS APPEARED REASONABLE CONSISTENT WITH AMPLITUDE AND TIMING OF
S/WV FEATURES IN THE SHORT RANGE...SPCLY IN REGARD TO RNFL POTENTIAL
THIS AFT/EVE AND AGAIN TUE AFT/EVE. ALTHOUGH BOTH MODELS INDICATE
MOD INSTABILITY BOTH PDS...THE LACK OF WIDESPREAD COHERENT MID/UPPER
LVL DYNAMICS PRECLDE GOING WITH CATEGORICAL POPS WITH EITHER EVENT
ATTM. HOWEVER...ENOUGH INSTABILITY IS PRESENT TO GO WITH LIKELY
POPS BOTH EVENTS AND TO INCLUDE INCLUDE ENHANCED TSTM WORDING FOR
WINDS...SMALL HAIL AND HVY RNFL FOR ISOLD STRONGEST STORMS THIS
AFT/EVE. ENHANCED TSTMS WORDING MAY BE NEEDED AGAIN FOR TUE
AFT/EVE AS ANOTHER S/WV APCHS FROM THE GREAT LKS... BUT ITS A
LITTLE EARLY TO INCLUDE IN THE FCST ATTM. BEST QPF SHOULD OCCUR IN
THE LATE AFT AND ERLY EVE PDS OF BOTH DAYS WHEN HIER RNFL RATES
OCCURS WITH THE MOST INTENSE TSTM ACTIVITY. OTHERWISE...MOST FCST
ELEMENTS A BLEND OF WRF/GFS DATA WITH HI/LOW TEMPS A BLEND OF MOS
GUIDANCE AND GFS ENS TEMPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT IS EXPECTED TO MOVE THRU THE FORECAST AREA DURING
THIS PERIOD WITH SOME SHOWERS AND THUNDER STORMS POSSIBLE IN SOME
AREAS AS IT MOVES THROUGH. HAVE BASED THIS FORECAST ON A
COMBINATION OF THE GFS AND NAM. THE DEW POINT...TEMPERATURES...
POPS AND WINDS BASED ON A MAV/MET COMBINATION. HAVE USED NAM12
TEMPERATURES OVER THE COASTAL WATERS. THE SKY GRIDS AND QPF BASED
ON 50/50 BLEND OF THE GFS AND NAM. THE SKY GRIDS AND QPF GRIDS
HAVE BEEN MODIFIED TO BETTER FIT THE POPS.

&&

.AVIATION...
MAINLY VFR WITH PATCHY MVFR/IFR FOG BRIEFLY POSSIBLE AT A COUPLE
OF TAF SITES ERLY THIS MORN...AND PERHAPS LONGER LASTING AND MORE
WIDESPREAD LATE TNGT IN THE WAKE OF ANY SHWR/TSTM ACTIVITY.

&&

.MARINE...
MARGINAL SCA WVS WILL LIKELY CONT THRU THE DAY TDY AS SWELL FROM
EXITING LOW PRES IN THE OPEN ATLC CONT TO AFFECT THE WATERS...BUT
WVS SHOULD DIMINISH SLIGHTLY TO BELOW SCA TNGT INTO TUE AS THE
LOW MOVES FURTHER E INTO THE OPEN ATLC AND THE SWELL COMPONENT
DIMINISHES.

LONG TERM: FOR WINDS HAVE INITIALIZED THE GRIDS WITH NAM12 SINCE
THE GFS HAS HAD A HISTORY OF OVER-FORECASTING WIND SPEEDS LAST
SEVERAL DAYS. FOR SEAS EXPECT THE SOUTHERLY SWELL TO CONTINUE TO
DOMINATE THE COMBINED SEAS. EVEN THOUGH THE GFS WIND SPEED
FORECASTS HAVE BEEN TOO HIGH IN OUR WATERS DUE TO THE MARINE
INVERSION...OBSERVATIONS SHOWING THE WNA BASED ON GFS WINDS
REASONABLE SOUTH OF THE GULF OF MAINE. THE WNA HAS TRENDED DOWN
WITH MAX WAVE HEIGHTS LAST SEVERAL RUNS AND SEEMS TO BE CONVERGING
ON A REASONABLE SOLUTION. SO WILL POPULATE WAVE GRIDS WITH WNA
WITH NO MODIFICATIONS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 UNTIL
      6 PM THIS EVE.
&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...NORTON
Hazardous weather outlook, Jul 10, 10:15 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT MON JUL 10 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-111515-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1115 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WITH SOME REACHING SEVERE LIMITS WILL
CONTINUE TO DEVELOP THIS AFTERNOON INTO THE EVENING HOURS. THE
STRONGEST THUNDERSTORMS WILL BE ACROSS NORTHERN AND PORTIONS OF
CENTRAL MAINE WHERE THE HIGHEST INSTABILITY WILL BE SITUATED.
THUNDERSTORMS WILL CONTAIN HAIL...SOME AS LARGE AS NICKEL
SIZE...VERY HEAVY RAINFALL AND STRONG WIND GUSTS.

IN ADDITION TO THE HAIL AND WIND GUSTS...THE POTENTIAL FOR FLASH
FLOODING EXISTS AS THUNDERSTORMS WILL REDEVELOP OVER THE SAME
AREAS THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING AS ANOTHER UPPER LEVEL DISTURBANCE FROM THE
GREAT LAKES ASSOCIATED WITH A COLD FRONT AT THE SURFACE MOVES ACROSS
THE REGION. SOME THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND
GUSTS...HEAVY DOWNPOURS AND HAIL. SOME THUNDERSTORMS MAY REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON INTO TONIGHT.
AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO
RELAY ANY FLOODING OR SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 10, 11:13 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT MON JUL 10 2006

MEZ015-016-101800-
PENOBSCOT AND HANCOCK COUNTIES...
1213 PM EDT MON JUL 10 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 1210 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND VERY HEAVY RAIN OVER HERMON. THE STORM WAS MOVING
NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
    BANGOR...             BREWER...             HERMON...
    KENDUSKEAG...         HAMPDEN...            VEAZIE...
    ORONO...              OLD TOWN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4493 6915 4464 6912 4478 6831 4510 6835

HEWITT
Local storm report, Jul 10, 12:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             WEST SEBOEIS            45.53N 68.88W
07/10/2006  E0.88 INCH       PENOBSCOT          ME   PUBLIC

            NICKEL SIZE HAIL REPORTED

&&

STUREY
Local storm report, Jul 10, 12:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
159 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             15 W WEST SEBOEIS       45.53N 69.19W
07/10/2006  E1.00 INCH       PISCATAQUIS        ME   PUBLIC

            QUARTER SIZE HAIL REPORTED

&&

STUREY
Local storm report, Jul 10, 1:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
202 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     ISLAND FALLS            46.01N 68.27W
07/10/2006  E60 MPH          AROOSTOOK          ME   PUBLIC

            ESTIMATED 60 MPH WIND GUST.

&&

STUREY
Local storm report, Jul 10, 1:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
203 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             DOVER-FOXCROFT          45.18N 69.23W
07/10/2006  E0.75 INCH       PISCATAQUIS        ME   PUBLIC

            PENNY SIZED HAIL REPORTED.

&&

STUREY
Local storm report, Jul 10, 1:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
204 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             BRIDGEWATER             46.43N 67.84W
07/10/2006  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            QUARTER SIZE HAIL BRIDGEWATER

&&

STUREY

The radar

The Caribou radar (KCBW), 155 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
July 10, 1:10 PM EST
Where
Piscataquis County, Sangerville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -69.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527421.